Nebraska, 2009

Hail and Damaging Winds in Nebraska, August 9, 2009

August 9, 2009 · NWS OAX · 6 events in 4 counties and zones

Thunderstorms developed northwest of a stationary front that extended across southeast Nebraska. The storms were aided by an upper level disturbance that lifted northeast across South Dakota, a modest low level jet and relatively deep low level moisture over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed northwest of a stationary front that extended across southeast Nebraska. The storms were aided by an upper level disturbance that lifted northeast across South Dakota, a modest low level jet and relatively deep low level moisture over eastern Nebraska. Although the storms dropped some large hail, they mostly produced strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:23 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 9, 2:23 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 AM CDT SUN AUG 9 2009

.DISCUSSION...
DIFFICULT FORECAST IN THE THE SHORT TERM...WITH 00Z MODELS NOT IN
VERY GOOD AGREEMENT. MAIN CONCERNS ARE THE CHANCE FOR TSTMS AND
TEMPS. SURFACE ANALYSIS AT 08Z SHOWED LOW PRESSURE CENTERED OVER
WRN WI AND A COLD FRONT TRAILING BACK SWWD ACROSS IA...SERN NE AND
THEN INTO ANOTHER LOW ALONG THE CO/KS BORDER. POSITION OF THE
FRONT LATER TODAY WILL BE VERY IMPORTANT IN DETERMINING HIGHS. FOR
NOW DID ALLOW OUR SOUTHERN ZONES TO WARM INTO THE LOWER 90S BUT
KEPT AREA NORTH OF THE FRONT IN THE 80S. SOME STRATUS HAS BEEN
TRYING TO DEVELOP NORTH OF THE FRONTAL BOUNDARY. THIS IS NOT AS
FAST AS WHAT THE 00Z NAM SHOWED...BUT EXPECT THERE TO BE SOME
AROUND. RADAR LOOP INDICATED PCPN WAS INCREASING JUST TO OUR WEST.

WATER VAPOR LOOP SHOWED A TROUGH OVER MT AND WY...WITH A RIDGE
CENTERED OVER THE SERN U.S. AND OUR AREA STILL IN SOUTHWEST MID
LEVEL FLOW. PIECE OF SUB TROPICAL ENERGY/MOISTURE ALSO SEEMED TO
BE HEADED TOWARD THE CENTRAL PLAINS FROM NERN TX/SERN OK. NOT TOO
SURE THE MODELS ARE HANDLING THAT CORRECTLY. WITH LOW PRESSURE
OVER ERN CO/WRN KS GRADUALLY DROPPING DOWN INTO NM...EXPECT A
DECENT AMOUNT OF SOUTHERLY FLOW INTO AND UP OVER THE FRONT TODAY.
PCPN COULD DEVELOP WITH ENERGY MOVING OUT OF WRN NE OR WITH LIFT
ASSOCIATED WITH FRONT. SO GENERALLY KEPT SOME CHANCE POPS ALL
AREAS TODAY. FRONTAL BOUNDARY COULD BECOME ACTIVE LATER TODAY AND
THIS EVENING WITH HEAVY RAIN POTENTIAL. TRENDED POPS DOWNWARD
AFTER 06Z TONIGHT AS FRONT PUSHES SOUTHWARD AND WEAK HIGH PRESSURE
TRIES TO BUILD EASTWARD FROM WRN NE.

FOR MONDAY...00Z MODELS INDICATED SOME POTENTIAL FOR PCPN...SO
HAVE A SLIGHT CHANCE OF TSTMS IN THE SWRN HALF OF OUR AREA. WENT
MORE ALONG THE LINES OF WHAT THE NAM WAS SHOWING WITH THAT...SINCE
GFS SEEMED OVERDONE WITH QPF MONDAY. BUT THAT NEEDS TO BE WATCHED.
KEPT SOME LOW POPS IN THE SOUTH INTO MONDAY NIGHT. THE REST OF THE
FORECAST WAS DRY...AND LEFT THINGS THAT WAY THROUGH FRIDAY. SOME
PCPN SEEMS POSSIBLE AGAIN BY NEXT WEEKEND AS COLD FRONT APPROACHES
FROM THE NW.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAF ISSUANCE...

QUASI-STATIONARY SURFACE BOUNDARY OVER SOUTHEAST NEBRASKA WILL
PROVIDE SOME UNCERTAINTY IN FORECAST CONDITIONS DURING THE PERIOD.
NARROW BAND OF LIFR CIGS DEVELOPING BEHIND THE FRONT OVER WESTERN
IOWA WITH MVFR CONDITIONS IN SOUTH CENTRAL NEBRASKA SPREADING TO THE
NORTHEAST. LATEST RUC DATA SUGGEST A PERIOD OF LIFR CIGS POSSIBLE
09Z-15Z PERIOD AT ALL THREE SITES. CURRENT VFR FORECAST LIKELY TO
NEED AMENDMENTS LATER THIS MORNING IF THESE CONDITIONS CONTINUE TO
DEVELOP ACROSS THE AREA THIS MORNING. RIGHT NOW APPEARS BEST CHANCE
OF STORMS LATER THIS AFTN AND TONIGHT SHOULD BE SOUTH OF THE TAF
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Aug 9, 4:00 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SUN AUG 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. SOME
STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY ALONG AND SOUTH OF A
LINE FROM ABOUT ALBION TO ONAWA. DAMAGING WINDS AND HAIL WOULD BE
THE MAIN HAZARDS...BUT LOCALLY HEAVY RAIN MAY ALSO OCCUR OVER
PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A NEARLY
STATIONARY FRONT THAT EXTENDS FROM NORTHEAST IOWA INTO WESTERN
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM MONDAY AFTERNOON INTO MONDAY NIGHT.
AT THIS TIME...THE CHANCE FOR SEVERE STORMS SEEMS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...BUT
PLEASE PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE OR RAINFALL
AMOUNTS OVER ONE INCH.

MILLER

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
August 9, 5:05 AM CST to 5:20 AM CST
Where
Platte County, 0.59 mi ESE of Monroe to 1.27 mi S of (Olu)columbus Arpt
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.477, -97.609

Hail up to 2 inches in diameter fell from around Monroe through the Columbus area. The hail caused vehicle and siding damage with at least 75 home and auto claims received by one insurance agency by the next morning. Most of the damage in the Columbus area was across the far southwest and northeast sections of town.

Hail, Colfax

When
August 9, 5:41 AM CST
Where
Colfax County, 3.49 mi N of Rogers
Measured
1.75 in hail
Reported by
Public
Coordinates
41.520, -96.920

Hail up to golf ball-size was reported a few miles north of Rogers. This was from the same cell that produced similar size hail in the Columbus area.

Hail, Dodge

When
August 9, 5:52 AM CST
Where
Dodge County, 4 mi NW of North Bend
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.511, -96.835

From the same supercell thunderstorm that produced similar size hail in the Columbus area a little earlier.

Hail, Dodge

When
August 9, 6:10 AM CST
Where
Dodge County, 2.14 mi NNE of Nickerson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -96.470

The hail was accompanied by thunderstorm winds that downed some large tree limbs in the area.

Thunderstorm Wind, Dodge

When
August 9, 6:10 AM CST
Where
Dodge County, 2.14 mi NNE of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -96.470

Thunderstorm winds estimated at around 60 mph downed 4 inch diameter tree limbs north of Nickerson. The winds were accompanied by golf ball-size hail.

Thunderstorm Wind, Washington

When
August 9, 6:30 AM CST
Where
Washington County, 3 mi NW of Blair
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.581, -96.191

Thunderstorm wind gusts estimated at around 60 mph downed a small tree northwest of Blair.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178802, 178804, 178805, 178806, 178813, 178810.